Traveling wave solutions in a Lotka-Volterra type competition recursion
© Pan and Yang; licensee Springer. 2014
Received: 14 June 2013
Accepted: 4 June 2014
Published: 18 July 2014
This paper is concerned with the traveling wave solutions of a competitive integrodifference system with Lotka-Volterra type nonlinearity. The existence of traveling wave solutions is proved by constructing generalized upper and lower solutions. The asymptotic behavior of traveling wave solutions is established by combining the theory of asymptotic spreading with the idea of contracting rectangles. The nonexistence of monotone traveling wave solutions is also confirmed by the theory of asymptotic spreading.
in which , and , , , are constants. For , is the probability function describing the random walk of individuals under consideration, and it is the so-called kernel function. In particular, we take the following conditions in this paper:
(A1) is Lebesgue measurable and integrable on ℝ and ;
(A2) , , and for each , .
For the parameters in (1.1), we also give the following assumptions:
(A5) , ;
(A6) , ;
(A7) , .
If the inter-specific vanishes () and (A3) holds in (1.2), then or and is persistent in population dynamics (see Murray [, Section 2.3] for the dynamics). Condition (A4) provides a positive invariant region of the difference system (1.2), namely, . (A5) indicates that the inter-specific is weak, namely, even if the competitor () takes the maximal value (), the species () still persists. The coexistence steady state of (1.2) exists if (A6) holds. (A7) leads to a comparison principle appealing to the difference system (1.2) in . Finally, if (A3)-(A7) hold, then (1.2) has a stable steady state. In particular, there are different parameters such that part or all of (A3)-(A7) hold. For example, if , , , then (1.2) satisfies (A3)-(A7); if , , , then (1.2) satisfies (A3)-(A6), if , , , then (A3) and (A4) hold.
provided that (A6) is true. In population dynamics, (1.3) with (1.4) or (1.3) with (1.5) could formulate the successful invasion of two competitors.
To study the existence of traveling wave solutions of competitive recursions of two competitors, Lin et al.  established an abstract scheme and the existence of traveling wave solutions was reduced to the existence of upper and lower solutions. Since the competitive system in  does not generate monotone semiflows when the synchronous invasion of two competitors is concerned, the asymptotic behavior of traveling wave solutions cannot be confirmed by the monotonicity of them (see [3–15] for monostable traveling wave solutions of (local) monotone recursions). In , the asymptotic behavior of traveling wave solutions was obtained by that of upper and lower solutions. The method was also applied to several competitive systems; see [16–18] and the references cited therein. Without the requirements of upper and lower solutions, it is difficult to obtain the asymptotic behavior of traveling wave solutions . In fact, for coupled systems with general kernels, it is not an easy job to construct proper upper and lower solutions satisfying the asymptotic behavior in , and [16–18] just obtained the existence of traveling wave solutions of some systems with special kernels. Although the kernel functions in [2, 16–18] satisfy some special conditions, the verification of upper and lower solutions is still very complex, and the nonexistence of nontrivial traveling wave solutions of models in [2, 16–18] remains open.
To simplify the construction of upper and lower solutions and provide a more general result of the existence of traveling wave solutions of recursions, Lin  further considered the traveling wave solutions of recursions and gave some simpler conditions. By the theory in , the existence of traveling wave solutions can be obtained by the existence of upper and lower solutions which are easy to construct. Moreover, by the properties of the corresponding difference systems, the asymptotic behavior of traveling wave solutions was also studied. Moreover, for the model investigated by [2, 17], Lin  also obtained the nonexistence of nontrivial traveling wave solutions by the theory of asymptotic spreading.
In this paper, we shall establish the existence and nonexistence of (1.3) with (1.4) or (1.3) with (1.5), and we present the corresponding mathematical results by the idea in . In particular, we shall not take special general kernels , , and just add conditions (A1)-(A2) in what follows.
The rest of this paper is organized as follows. In Section 2, we investigate the existence of traveling wave solutions by constructing upper and lower solutions and applying Schauder’s fixed point theorem in a functional space equipped with the decay norm. In Section 3, the asymptotic boundary conditions (1.4) and (1.5) will be considered by combining the theory of asymptotic spreading with the idea of contracting rectangles in . Finally, the nonexistence of monotone traveling wave solutions is proved, which indicates that the threshold in the paper is the minimal wave speed of monotone traveling wave solutions of (1.1).
2 Existence of traveling wave solutions
Then is a Banach space.
Lemma 2.1 For (2.1), we have the following conclusions:
(D1) if (A3)-(A4) hold, then is invariant, namely, if , , then , , ;
(D2) if (A3), (A4), and (A7) are true and , , then for each , () is monotone increasing in () and monotone decreasing in ().
for and . Then the following result holds.
Lemma 2.2 There exists a positive constant such that implies that for any or for any . If , then has at least one positive root such that and for , . Moreover, there exists such that for all , .
In particular, P also admits the following properties.
Lemma 2.3 .
Lemma 2.3 is clear by Lemma 2.1 and (A1)-(A2), and we omit the proof here. Clearly, a fixed point of P in is a solution to (1.3). Therefore, it suffices to prove the existence of the fixed points of P by Schauder’s fixed point theorem, and we first construct a potential set of wave profiles.
which satisfies the following nice properties.
then Γ is convex and nonempty. Moreover, it is closed and bounded with respect to the decay norm .
Lemma 2.5 Assume that (A3)-(A4) hold. If is large, then .
The proof is complete. □
Lemma 2.6 Assume that (A3)-(A4) hold. Then is complete continuous in the sense of the decay norm .
The proof is provided by Lin [, Lemma 3.4] and we omit it here.
The result is evident by Schauder’s fixed point theorem and Lemmas 2.4-2.6, and we omit the proof here.
3 Asymptotic behavior of traveling wave solutions
(U1) for some , is Lipschitz continuous and monotone increasing;
(U2) there exists such that , , ; if , then , ;
(U4) and , .
In literature, (U1)-(U4) imply the comparison principle, monostability, and persistence in (3.1). More precisely, by Hsu and Zhao , we have the following conclusion.
- (1)If is bounded and uniformly continuous such thatthen . Moreover, let satisfythen for each , we have
- (2)If is bounded and uniformly continuous for each n such thatand
then , , .
Theorem 3.2 Assume that (A3)-(A5) hold. If is given by Theorem 2.7, then (1.4) is true.
Clearly, admits the following properties:
(b1) is Lipschitz continuous and monotone increasing;
(b2) , ;
(b4) if , then , .
The proof is complete. □
Theorem 3.3 Assume that (A3)-(A7) hold. If is given by Theorem 2.7, then (1.5) is true.
The proof is complete. □
Remark 3.4 Although we did not construct the contracting rectangle (see ) in this paper, the proof of Theorem 3.3 was motivated by Lin [, Sections 4-5]. Of course, if a model involves more unknown functions, it is difficult to obtain the asymptotic behavior of traveling wave solutions by the inequalities similar to (3.6) and (3.7).
4 Nonexistence of monotone traveling wave solutions
In this section, we confirm that is the minimal wave speed of monotone invasion traveling wave solutions by presenting the following nonexistence of monotone traveling wave solutions.
Were the statement false, then there exists such that there is satisfying (1.3)-(1.4) and (4.1).
in which satisfying
(H2) is continuous and strictly monotone decreasing;
A contradiction occurs. The proof is complete. □
Before ending this paper, we make the following remark.
Remark 4.2 By what we have done, is the minimal wave speed of monotone traveling wave solutions of (1.1). However, when the wave speed is , the existence and nonexistence of nontrivial traveling wave solutions remain open. At the same time, if we remove the monotonicity of traveling wave solutions in Theorem 4.1, then we believe that the result still holds. Clearly, for these two problems, we cannot discuss them directly by the methods similar to those in this paper, and we shall consider these problems in our future studies.
The first author was supported by NSF of Gansu Province of China (No. 1208RJYA004) and the Development Program for Outstanding Young Teachers in Lanzhou University of Technology (No. 1010ZCX019), the second author was supported by National Undergraduate Training Programs for Innovation and Entrepreneurship (No. 201310730086).
- Murray JD Interdisciplinary Applied Mathematics 17. In Mathematical Biology I: An Introduction. Springer, New York; 2002.Google Scholar
- Lin G, Li W-T, Ruan S: Spreading speeds and traveling waves in competitive recursion systems. J. Math. Biol. 2011, 62(2):165–201. 10.1007/s00285-010-0334-zMathSciNetView ArticleMATHGoogle Scholar
- Creegan P, Lui R: Some remarks about the wave speed and travelling wave solutions of a nonlinear integral operator. J. Math. Biol. 1984, 20(1):59–68. 10.1007/BF00275861MathSciNetView ArticleMATHGoogle Scholar
- Hsu S-B, Zhao X-Q: Spreading speeds and traveling waves for nonmonotone integrodifference equations. SIAM J. Math. Anal. 2008, 40(2):776–789. 10.1137/070703016MathSciNetView ArticleMATHGoogle Scholar
- Kot M: Discrete-time travelling waves: ecological examples. J. Math. Biol. 1992, 30(4):413–436.MathSciNetView ArticleMATHGoogle Scholar
- Li B, Lewis MA, Weinberger HF: Existence of traveling waves for integral recursions with nonmonotone growth functions. J. Math. Biol. 2009, 58(3):323–338. 10.1007/s00285-008-0175-1MathSciNetView ArticleMATHGoogle Scholar
- Lin G, Li W-T: Spreading speeds and traveling wavefronts for second order integrodifference equations. J. Math. Anal. Appl. 2010, 361(2):520–532. 10.1016/j.jmaa.2009.07.035MathSciNetView ArticleMATHGoogle Scholar
- Lin G, Li W-T, Ruan S: Asymptotic stability of monostable wavefronts in discrete-time integral recursions. Sci. China Math. 2010, 53(5):1185–1194. 10.1007/s11425-009-0123-6MathSciNetView ArticleMATHGoogle Scholar
- Lui R: Biological growth and spread modeled by systems of recursions. I. Mathematical theory. Math. Biosci. 1989, 93(2):269–295. 10.1016/0025-5564(89)90026-6MathSciNetView ArticleMATHGoogle Scholar
- Pan S, Lin G: Propagation of second order integrodifference equations with local monotonicity. Nonlinear Anal., Real World Appl. 2011, 12(1):535–544. 10.1016/j.nonrwa.2010.06.038MathSciNetView ArticleMATHGoogle Scholar
- Wang H, Castillo-Chavez C: Spreading speeds and traveling waves for non-cooperative integro-difference systems. Discrete Contin. Dyn. Syst., Ser. B 2012, 17(6):2243–2266.MathSciNetView ArticleMATHGoogle Scholar
- Weinberger HF: Long-time behavior of a class of biological models. SIAM J. Math. Anal. 1982, 13(3):353–396. 10.1137/0513028MathSciNetView ArticleMATHGoogle Scholar
- Weinberger HF: On spreading speeds and traveling waves for growth and migration models in a periodic habitat. J. Math. Biol. 2002, 45(6):511–548. 10.1007/s00285-002-0169-3MathSciNetView ArticleMATHGoogle Scholar
- Weinberger HF, Kawasaki K, Shigesada N: Spreading speeds of spatially periodic integro-difference models for populations with nonmonotone recruitment functions. J. Math. Biol. 2008, 57(3):387–411. 10.1007/s00285-008-0168-0MathSciNetView ArticleMATHGoogle Scholar
- Weinberger HF, Lewis MA, Li B: Analysis of linear determinacy for spread in cooperative models. J. Math. Biol. 2002, 45(3):183–218. 10.1007/s002850200145MathSciNetView ArticleMATHGoogle Scholar
- Li K, Li X: Travelling wave solutions in integro-difference competition system. IMA J. Appl. Math. 2013, 78(3):633–650. 10.1093/imamat/hxs002MathSciNetView ArticleMATHGoogle Scholar
- Lin G, Li W-T: Traveling wave solutions of a competitive recursion. Discrete Contin. Dyn. Syst., Ser. B 2012, 17(1):173–189.MathSciNetView ArticleMATHGoogle Scholar
- Zhu, F, Lin, G: Propagation of a difference-integral competitive system I: traveling wave solutions. Sciencepaper Online: http://www.paper.edu.cn/releasepaper/content/201204–75 (2012)
- Li B: Some remarks on traveling wave solutions in competition models. Discrete Contin. Dyn. Syst., Ser. B 2009, 12: 389–399.MathSciNetView ArticleMATHGoogle Scholar
- Lin, G: Traveling wave solutions for integro-difference systems. arXiv preprint arXiv:1305.4031 (2013)Google Scholar
- Liang X, Zhao X-Q: Asymptotic speeds of spread and traveling waves for monotone semiflows with applications. Commun. Pure Appl. Math. 2007, 60(1):1–40. 10.1002/cpa.20154MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.